Arizona, 2021Heat in Arizona, August 7 to 8, 2021
August 7 to 8, 2021 · NWS PSR · 6 events in 3 counties and zones
A persistent strong upper level ridge over the Southwest led to continued above normal temperatures during the first part of August. Temperatures during this time approached 110 degrees in Phoenix.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 17
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent strong upper level ridge over the Southwest led to continued above normal temperatures during the first part of August. Temperatures during this time approached 110 degrees in Phoenix. According to the Maricopa County Department of Public Health, 17 heat-associated fatalities occurred during this time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 6, 10:23 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 6, 10:23 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1023 PM MST Fri Aug 6 2021
.UPDATE...Updated Aviation Weather Discussion.
&&
.SYNOPSIS...
Not quite as hot over the Greater Phoenix area as highs drop closer
to normal, near 105 to 107 degrees for the next couple of days. A
gradual cooling trend continues into early next week. Meanwhile,
there will be a slow increase in storm chances over Arizona the
next several days. Storm chances remain in the single digits over
the lower elevations through Sunday before reaching the low double
digits Monday through Wednesday. Better storm chances develop over
the higher terrain.
&&
.DISCUSSION...
A very moist boundary layer is in place across much of south-
central Arizona with dewpoints holding firm in the mid-60s to near
70. This moisture surge was enhanced by outflow from decaying
nocturnal convection over northwest Mexico, with a boundary moving
northward into southern and central Arizona. Strong diurnal
heating has resulted in a very unstable air mass with MLCAPE
values over 1000 J/kg and approaching 2000 J/kg, but enough CINH
is present to currently suppress convection across the lower
deserts. Satellite trends shows cumulus development over the
higher terrain east of Phoenix, as well as more recent development
(as of 130 PM MST) over some parts of the lower deserts. It
certainly is possible that an isolated thunderstorm will develop
over the deserts this afternoon and early evening, with an
accompanying threat of blowing dust possible. Certainly the
possibility of outflows extending well away from any convection
towards the Phoenix area and western Maricopa County this
afternoon. Locally heavy rainfall will also be possible,
especially with any storms over southern Gila County.
Meanwhile, a passing shortwave to the north will keep weak
westerly flow aloft positioned over Arizona, which should maintain
a low-grade Monsoon pattern into at least Saturday. A second
stronger upper low is forecast to move across the Northern Rockies
on Sunday, which will keep the area of high pressure suppressed
farther south, and maintain temperatures slightly above normal.
Beginning on Monday and early to mid next week a noticeable portion
of the Cluster family start to show some signals of increasing
moisture and storm chances. This is the result of Clusters favoring
high pressure repositioning further to the N and NW of the region
which could give easterly waves and inverted troughs in N MX
better access to S-Cent AZ. However there is still plenty of
uncertainty on the timing and position of any storm intrusions
into the region. For now NBM POPS favor 20-30% for next week while
WPC QPF remains mainly very low/modest.
What is more certain is the moderating effect that the increase in
moisture will have on temperatures. Highs are favored to fall to
near normal by Sunday and below normal by Monday. After that below
normal high temperatures remain favored through late next week
with highs mostly in the low 100s.
&&
.AVIATION...Updated at 0523z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Current
westerly winds are expected to transition to a later-than-normal
switch to typical easterly drainage winds tonight (9-10Z). As far as
Saturday is concerned, an-earlier-than normal switch to westerly
winds can be anticipated, with some gustiness likely by
afternoon/evening. Lighter westerly winds are then expected to
persist through most, or all of tomorrow night. At this point, TS
activity/outflows are expected to remain well outside of the PHX
area through the entire TAF period.
Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, south to southeast winds will predominate with speeds
generally around 8-12 kts. At KBLH, southerly winds are expected
through the entire TAF period with light southerly winds picking up
Saturday afternoon/evening, with gusts as high as 25 kts.
&&
.FIRE WEATHER...
Monday through Friday:
A subtle cooling trend continues into early next week. Highs over
south-central AZ will settle a few degrees below normal and near
to slightly above normal near and west of the Lower Colorado River
Valley. Storm chances increase Monday and especially Tuesday and
Wednesday, with an increasing signal for potentially heavy
rainfall over south-central Arizona by the middle of next week.
Humidity values also improve Tuesday and beyond with the
increasing moisture and slightly cooler temperatures. Apart from
thunderstorms, anticipate diurnal southerly breeziness over
southeast CA and southwest AZ during the afternoon and evenings
(lighter overnight/morning hours). Lighter diurnal winds are
favored elsewhere including westerly directions in the afternoon
and evening (modest breeziness at times), then favoring downvalley
patterns in the overnight and morning hours.
&&
.CLIMATE...
Record highs and year of occurrence for 8/6...
8/6
Phoenix (PHX) 114/2018
Yuma (NYL) 115/1995
El Centro (IPL) 114/2018
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Rogers/Sawtelle
AVIATION...Percha/Hodges
FIRE WEATHER...Rogers/Sawtelle
CLIMATE...AJIn the hours before
Special weather statement, Aug 6, 6:40 PM MST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
640 PM MST Fri Aug 6 2021
AZZ553-554-070215-
Northwest Pinal County AZ-West Pinal County AZ-
640 PM MST Fri Aug 6 2021
...A strong thunderstorm will impact portions of Pinal County through
715 PM MST...
At 640 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Freeman, or 18 miles west of Casa Grande, moving east
at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stanfield.
This includes the following highways...
AZ Interstate 8 between mile markers 152 and 166.
AZ Route 347 between mile markers 161 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3272 11211 3289 11214 3295 11194 3279 11187
3278 11188 3276 11205 3273 11205 3272 11207
TIME...MOT...LOC 0140Z 260DEG 6KT 3283 11205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Aug 6, 6:58 PM MST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
658 PM MST Fri Aug 6 2021
AZZ559-070230-
Sonoran Desert Natl Monument AZ-
658 PM MST Fri Aug 6 2021
...A strong thunderstorm will impact portions of Maricopa County
through 730 PM MST...
At 658 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 36 miles southwest of Casa Grande, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3267 11237 3268 11220 3251 11221 3250 11221
3251 11239
TIME...MOT...LOC 0158Z 267DEG 8KT 3257 11224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
INSLocal storm report, Aug 6, 7:38 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
738 PM MST FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 7 S AK-CHIN VILLAGE 32.93N 112.10W
08/06/2021 E55 MPH PINAL AZ TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 40 MPH WINDS
GUSTING TO 55 MPH AND VISIBILITY DOWN TO 1/2
MILES.
&&
JTHeat, Central Phoenix
- When
- August 7, 12:00 AM MST to 11:59 PM MST
- Where
- Central Phoenix forecast zone
- Deaths
- 2 direct, 1 indirect
- Reported by
- County Official
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Three fatalities (2 direct and 1 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.
Heat, North Phoenix/Glendale
- When
- August 7, 12:00 AM MST to 11:59 PM MST
- Where
- North Phoenix/Glendale forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.
Heat, East Valley
- When
- August 7, 12:00 AM MST to 11:59 PM MST
- Where
- East Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.
Heat, Central Phoenix
- When
- August 8, 12:00 AM MST to 11:59 PM MST
- Where
- Central Phoenix forecast zone
- Deaths
- 4 direct, 2 indirect
- Reported by
- County Official
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Six fatalities (4 direct and 2 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.
Heat, North Phoenix/Glendale
- When
- August 8, 12:00 AM MST to 11:59 PM MST
- Where
- North Phoenix/Glendale forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.
Heat, East Valley
- When
- August 8, 12:00 AM MST to 11:59 PM MST
- Where
- East Valley forecast zone
- Deaths
- 4 direct, 1 indirect
- Reported by
- County Official
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Five fatalities (4 direct and 1 indirect) were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Central Phoenix | 2021-08-07 | | | Unknown | Direct |
| Heat, Central Phoenix | 2021-08-07 | | | Unknown | Direct |
| Heat, Central Phoenix | 2021-08-07 | | | Unknown | Indirect |
| Heat, North Phoenix/Glendale | 2021-08-07 | | | Unknown | Direct |
| Heat, East Valley | 2021-08-07 | | | Unknown | Direct |
| Heat, Central Phoenix | 2021-08-08 | | | Unknown | Direct |
| Heat, Central Phoenix | 2021-08-08 | | | Unknown | Direct |
| Heat, Central Phoenix | 2021-08-08 | | | Unknown | Direct |
| Heat, Central Phoenix | 2021-08-08 | | | Unknown | Direct |
| Heat, Central Phoenix | 2021-08-08 | | | Unknown | Indirect |
| Heat, Central Phoenix | 2021-08-09 | | | Unknown | Indirect |
| Heat, North Phoenix/Glendale | 2021-08-08 | | | Unknown | Direct |
| Heat, East Valley | 2021-08-08 | | | Unknown | Direct |
| Heat, East Valley | 2021-08-08 | | | Unknown | Direct |
| Heat, East Valley | 2021-08-09 | | | Unknown | Direct |
| Heat, East Valley | 2021-08-09 | | | Unknown | Direct |
| Heat, East Valley | 2021-08-09 | | | Unknown | Indirect |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, August 7 to 11, 2021$1.0 million · EF3 · 24 events
- Hail and Damaging Winds in Nebraska, August 7 to 8, 2021$4.2 million · 1.75 in hail · 11 events
- Flood and Damaging Winds in Kansas, August 7 to 8, 2021$105,000 · 56 kt wind · 13 events
- Tornado and Hail in Wisconsin, August 7, 2021$29,000 · EF1 · 7 events
- Flash Flooding and Hail in Nebraska, August 7, 20211.5 in hail · 40 events
- Damaging Wind in Iowa, August 7, 2021$50,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 7, 2021$1,000 · 3.5 in hail · 20 events
- Hail and Damaging Wind in Indiana, August 7, 2021$20,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 7, 20212.5 in hail · 16 events
- Rip Current in Minnesota, August 7, 20211 injured · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 20211.5 in hail · 8 events
- Hail and Damaging Winds in Tennessee, August 7, 20211 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071569, 1071570, 1071571, 1071572, 1071573, 1071574.